Hail, Johnson
- When
- May 28, 1:55 PM MST
- Where
- Johnson County, 10 mi W of Buffalo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.350, -106.900
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 1:30 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 230 PM MDT MON MAY 28 2001 WV IMAGERY SHOWING SOUTHERN BRANCH TROF OVER WESTERN AZ WITH SOUTHWEST FLOW OVER THE GREAT BASIN INTO WY. ALSO...ABUNDANT MID AND UPPER LEVEL MOSITURE ACROSS UT AND WY. THE HIGH LEVEL CI KEPT CONVECTION FROM FIRING OFF EARLY...HOWEVER TSTMS DEVELOPING NOW WITH STRONGEST CELLS OVER WESTERN NATRONA...EASTERN SWEETWATER AND SOUTHWEST SUBLETTE COS. LOOKS LIKE BEST DYNAMICS WILL BE TONIGHT WITH TROF AXIS MOVING BY. WILL GO WITH SCT EVENING POPS ACROSS MOST OF THE AREA. THEN UPPER LEVEL FLOW TURNS WNW WITH MID AND UPPER LEVEL DRYING THROUGH 31/00Z. THE ETA MODEL IS INDICATING CAPE VALUES OF 600 TO 800 J/KG AND WEAK CYCLONIC CONVERGENCE IN THE BL WINDS AT 29/21Z OVER THE EASTERN CWFA. HOWEVER...DYNAMICS ARE WEAK AND MOISTURE WILL BE LIMITED FOR TUE. WILL GO WITH ISOLD POPS FOR MOST AREAS EAST OF DIVIDE FOR TUE AND TUE EVENING. GOING DRY FOR TUE NIGHT AND WED. IN THE EXTENDED...UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST BY 31/12Z BUILDS INTO WY BY 02/00Z. WX LOOKS DRY FOR THU AND FRI. THEN SW FLOW FOR NEXT WEEKEND SO WILL GO WITH A CHANCE OF TSTMS OVER THE WEST SAT AND OVER ALL OF THE CWFA SUN AND MON. .RIW...NONE MC
WYZ012>015-023-025-290015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 936 AM MDT MON MAY 28 2001 THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE SLIGHT THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. DISCUSSION...ABUNDANT MOISTURE IS BEING TRANSPORTED FROM UTAH ACROSS WYOMING THIS MORNING. THE COMBINATION OF THE MOISTURE AND AFTERNOON HEATING WILL RESULT IN THE AIRMASS TO BECOME UNSTABLE. THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS CENTRAL AND WESTERN WYOMING DURING THE EARLY AFTERNOON AND BECOME MORE NUMEROUS DURING THE LATE AFTERNOON AND EARLY EVENING. A FEW OF STORMS MAY BECOME SEVERE ACROSS CENTRAL WYOMING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. ALSO...VERY HEAVY RAIN WILL BE LIKELY WITH THE THUNDERSTORMS. THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL WYOMING FREMONT NATRONA SWEETWATER 0 CUNNINGHAM WCJIN-WYNW-WYSW-WYNE
The Riverton/Lander radar (KRIW), 191 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244947.